Multiple Sclerosis Community
Avonex
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Avonex

Hi, I was recently diagnosed with MS and had my first Avonex injection Friday.  Friday night was tough (fever, chills, pain and eventually heavy sweating) but I felt pretty good by Saturday morning.  Saturday afternoon I started feeling kind of down and by Sunday morning I feel even more so.  I can't decide if this is a result of the drug or just the situation as a whole.  I keep telling myself that nothing is different today than it was a month ago except that I have a diagnosis to go along with the symptoms (I've had the symptoms off and on for the past 10 years).  I guess my question is this - is it normal for me to feel this way?  I am not a crier but find myself wanting to cry quiet often.  
Related Discussions
8 Comments Post a Comment
Blank
230625_tn?1216764664
First, I want to welcome you here to the forum.  I'm sorry for what brought you here, but this place is very warm and supportive and just like family.

I can't answer your question about the Avonex (I'm still un-dx'd), but I'm sure someone will come along and can possibly help you.

Just wanted to welcome you and say "Hi".

((HUGS)) and Take care, Pat :)
Blank
429949_tn?1224695179
Hi, I am glad you have found this forum. You will find a lot of friends here who understand the struggle that you are going through! Some are DX with MS and some are like me and still in limbo, but all  here will be glad to support you along the way!

Maybe you could tell us a little bit about your 10 year history of symptoms that you have had prior to your DX, and what finally led to the MS DX! There are some here on Avonex that can tell you thier experience with this medication.

The people here who have been dx with MS, and the ones who are still waiting to find out what they are dealing with all go through these emotional times and we do understand what your are experiencing and will do our best to help you to get through this difficult time!

~Santana~
Blank
97654_tn?1214352250
Thank you both for your kind words, they really helped me today.  

My symptoms have varied over the past 10 years from numbness, pain and tingling in my arms, legs, hands and feet to feeling like I have had various parts of my body dipped in a vat of icy-hot and ataxia.  I have also had odd tingling sensations throughout my body - including my tongue.  I have restless leg syndrome and have been diagnosed with fibromyalgia and Sjogren's disease.  I also have pretty severe tremors in my hands.  I have been on a beta-blocker for the tremors for about 10 years but it does not really affect them.  I take plaquenil for the fibromyalgia and Sjorgren's.  I was finally diagnosed with MS when my Rheumatalogist sent me for a sleep study.  The sleep study showed I have severe period leg movement and suggested I see a Neurologist.  The Neurologist sent me for a brain MRI which showed 8 lesions.  He then sent me for a lumbar puncture (high levels of protein indicating MS) and a spinal MRI (one lesion present on the spine).  I then had an ocular test - luckily no optic nerve damage.  
Blank
Avatar_m_tn
It is normal to feel blue and to go through a grieving process when DXd with MS.  My doctor put me on a mild AD for a year while I adjusted, came to accept it and moved on.

The Avonex will make you achy, fluey sick but shouldn't affect your spirits, even though I think depression is listed as a side affect.  I have been on Avonex for about a year and a half and have found that my right side reacts better when injected than my left.  I also inject in the early evening, then take 2 tylenol and two naprox about an an hour later.  Usually I wake up pretty free of the yucks next morning.

Jon
Blank
233622_tn?1279338505
I took my 17th injection this week.  The side effects are finally starting to let up some.

It is difficult to hang on but it will get better. I started an AD 3 weeks ago. I'd never needed one before.

It is actually helping me a great deal with the aching and pain I feel from the Avonex.  My Avonex side effects started to improve after I started the AD.

So, anyway.  I agree with Jon.  What you are going through is very normal.  I felt numb after my dx and I still struggle with it.

LA
Blank
Avatar_n_tn
Hi there.  

My wife started Betaseron in May and she has had alot of the same emotions.  My wife, a.k.a. The Warden....or otherwise known as Nails, is a tough person....but this whole "thing" has been very overwhelming to her.  

I know the DMD is affecting her or at the least making her ill, which in turn affects her patience(for example), which in turn makes her hate her job, which in turn makes her hate the DMD for affecting her.....and in no time a huge snowball of ugly is built.  I just pray that the DMD side effects ease for her and anyone else on them....I think that will help diffuse a lot of emotions.

Ultimately, I think JonM hit the homerun here.  My wife, myself, others here must go through the grief cycle.  An illness(and what goes along with it) is a stunning event, like losing a loved one, or divorce, or financial troubles.  A person has to work their way through the stages....fear, anger, denial, guilt, confusion....but they all lead to acceptance.  A person can't get stuck in any one of the stages for too long...you have to keep moving to that point of acceptance.

In short...I think what you feel is very normal.  I think between the DMD and the emotions of owning an illness...you are going to feel down.  Just don't stay down.

Good luck to you.
Blank
147426_tn?1317269232
I think what you are going through is VERY normal.  You have gotten good advice.

Depression is definitely a potential side effect of any of the Interferons.  It can cause major depressive episodes, especially in someone who has a history of depression.  If you do have a history of this, make sure your neuro knows and you keep him/her posted of any ongoing problems.

That said, what you experienced is not, I don't think, that problem.  Any depression that is caused by the drug will not develop that fast.  I went through something pretty similar when I started Avonex.  I think that, like you said, it is the current situation.  It is one thing to hear the diagnosis and to know it matches the symptoms.  But, the deep self-injection is such an undeniable manifestation of this thing that has taken over your life, I think that it sparks a whole new reaction to the diagnosis.  It is right there, the needle, the having to do the shot, the box in the fridge.  It's there in your face and there is no wiggling out of thinking about it.  On top of that, you have added another level of symptoms to the stuff you're already dealing with.

Most people, though not all, will find that the level and the duration of symptoms lessens with time.  At about 4 months I noticed this.  Sometimes all I get is a lttle increased stiffness and mild muscle aches.  A couple times I have had no reaction at all.

Make sure that you premedicate with ibuprofen or acetaminophen.  Ibuprofen will last longer and, unless you have liver or kidney disease, probably want to take 600mg to get things going.  That would be my choice if I weren't allergic to it. It has a stronger anti-inflammatory action and a longer duration.  I do it a hour before the shot, and that night take the med like clockwork.  Since I awaken once or twice in the night this is not hard.  You will do better to take the med even if you don't have much in the way of symptoms for the first day.  Both of those meds work better at keeping the symptoms down, than at bringing them down once they are in full force.

Heather gave me another two pieces of good advice.  Be very well-hydrated before the shot.  If you are dry, the side effects will likely be worse.  Second, warm the shot before injecting.  I warm it in my hand until I feel no cool from the syringe.  She actually used a heating pad to warm it a little more (after clearing this with the Helpline Nurses).

I think it is totally unfair (this is my grief - anger) that on top of this disease, now I have to subject myself to the shot, the side effects (which are minimal now) and the cost of this med.  It pisses me off!

So, I think what you're going through seems normal and quite human.  Take care, we'll be with you every step of the way!

Quix
Blank
97654_tn?1214352250
You guys have no idea how much I appreciate all the advice and kind words.  As with everyone in this crazy world my husband and I have all kinds of outside stress factors right now and the addition of this sometimes seems to be more than I can handle.  It is very comforting to know there are folks out there who have been through or are going through what I am right now.  God bless you all - Kim
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
Avatar_f_tn
Blank
essdipity
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
667078_tn?1316004535
Blank
HVAC
Durham, NC
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
987762_tn?1331031553
Blank
supermum_ms
Australia